Skip to Main Content

Bulletin of the American Mathematical Society

The Bulletin publishes expository articles on contemporary mathematical research, written in a way that gives insight to mathematicians who may not be experts in the particular topic. The Bulletin also publishes reviews of selected books in mathematics and short articles in the Mathematical Perspectives section, both by invitation only.

ISSN 1088-9485 (online) ISSN 0273-0979 (print)

The 2020 MCQ for Bulletin of the American Mathematical Society is 0.84.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Commentary on the Kervaire–Milnor correspondence 1958–1961
HTML articles powered by AMS MathViewer

by Andrew Ranicki and Claude Weber PDF
Bull. Amer. Math. Soc. 52 (2015), 603-609 Request permission


The extant letters exchanged between Kervaire and Milnor during their collaboration from 1958–1961 concerned their work on the classification of exotic spheres, culminating in their 1963 Annals of Mathematics paper. Michel Kervaire died in 2007; for an account of his life, see the obituary by Shalom Eliahou, Pierre de la Harpe, Jean-Claude Hausmann, and Claude Weber in the September 2008 issue of the Notices of the American Mathematical Society. The letters were made public at the 2009 Kervaire Memorial Conference in Geneva. Their publication in this issue of the Bulletin of the American Mathematical Society is preceded by our commentary on these letters, providing some historical background.
Additional Information
  • Andrew Ranicki
  • Affiliation: School of Mathematics, University of Edinburgh, Scotland, United Kingdom
  • MR Author ID: 144725
  • Email:
  • Claude Weber
  • Affiliation: Section de Mathématiques, Université de Genève, Switzerland
  • MR Author ID: 193094
  • Email:
  • Published electronically: July 1, 2015
  • Additional Notes: We are grateful to Mme. Aimée Kervaire and John Milnor for permitting us to publish the correspondence.
  • © Copyright 2015 American Mathematical Society
  • Journal: Bull. Amer. Math. Soc. 52 (2015), 603-609
  • DOI:
  • MathSciNet review: 3393348